Browse by author
Lookup NU author(s): Michael De La Hunt
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
A girl aged 3 months presented with thrombocytopenia and bruising around a large vascular malformation of her posterior abdominal wall. Treatment was started with corticosteroids and platelet replacement, but with no improvement and a platelet count persistently less than 10 x 10(9)/L over 3 weeks, a-interferon was added. There was an immediate increase in bruising, a fall in platelet count, and an increase in platelet transfusion requirement until interferon was discontinued I I days later. After a further week, the platelet count returned to the levels before interferon, but the patient did not develop any further symptoms. The platelet count remained low with no clinical change until pentoxifylline was started at the age of 15 months. The platelet count rose to 117 x 109/L within 4 days and remained more than 100 x 109/L thereafter. The patient is now 7 years old and has had no recurrence since stopping the pentoxifylline at the age of 5 years. Although thrombocytopenia is a recognized side effect of interferon therapy, this very dangerous complication has not been previously reported using interferon for the Kasabach-Merritt syndrome. (c) 2006 Elsevier Inc. All rights reserved.
Author(s): de la Hunt MN
Publication type: Article
Publication status: Published
Journal: Journal of Pediatric Surgery
ISSN (print): 0022-3468
ISSN (electronic): 1531-5037
Publisher: WB Saunders Co.
Altmetrics provided by Altmetric